Alert archive / Georgia / Flash Flood Watches in 2018

Flash Flood Watch 6, NWS Atlanta, GA

September 26, 201815 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Sep 26, 2018, 3:44 AM EDT for 15 counties in Georgia. It took effect at Sep 26, 2018, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2018, 3:44 AM EDT (07:44 UTC)
In effect from
Sep 26, 2018, 8:00 AM EDT
Expired
Sep 27, 2018, 8:00 PM EDT
In force
36 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Dade County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Murray County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS62 KFFC 260744
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
344 AM EDT Wed Sep 26 2018

GAZ001>007-011-262000-
/O.NEW.KFFC.FF.A.0006.180926T1200Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga-
344 AM EDT Wed Sep 26 2018

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Fannin and Gilmer. In northwest Georgia... 
  Catoosa...Chattooga...Dade...Murray...Walker and Whitfield. 

* From 8 AM EDT this morning through Thursday evening

* 2 to 3 inches additional rainfall over portions of Northwest
  Georgia that have already received 3 to 5 inches the last 
  several days.

* Several creeks and rivers could rise out of their banks closing
  roads and impacting homes, businesses and farms. High water may
  not recede until well after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
5 follow-up statements
275 
WGUS62 KFFC 261835
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
235 PM EDT Wed Sep 26 2018


GAZ008-009-012-013-019-020-030-270245-
/O.EXA.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union-Towns-Gordon-Pickens-Floyd-Bartow-Polk-
Including the cities of Calhoun, Rome, and Cartersville
235 PM EDT Wed Sep 26 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Peachtree City has expanded the

* Flash Flood Watch to include portions of north central 
  Georgia...northeast Georgia and northwest Georgia...including 
  the following areas...in north central Georgia...Pickens and 
  Union. In northeast Georgia...Towns. In northwest Georgia... 
  Bartow...Floyd...Gordon and Polk. 

* Through Thursday evening

* 2 to 3 inches additional rainfall over portions of Northwest 
  Georgia that have already received 3 to 5 inches the last 
  several days. 

* Several creeks and rivers could rise out of their banks 
  closing roads and impacting homes, businesses and farms. High 
  water may not recede until well after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

GAZ001>007-011-270245-
/O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga-
235 PM EDT Wed Sep 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia and northwest Georgia... 
  including the following areas...in north central Georgia... 
  Fannin and Gilmer. In northwest Georgia...Catoosa... 
  Chattooga...Dade...Murray...Walker and Whitfield. 

* Through Thursday evening

* 2 to 3 inches additional rainfall over portions of Northwest 
  Georgia that have already received 3 to 5 inches the last 
  several days. 

* Several creeks and rivers could rise out of their banks 
  closing roads and impacting homes, businesses and farms. High 
  water may not recede until well after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
081 
WGUS62 KFFC 270109
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
909 PM EDT Wed Sep 26 2018


GAZ001>009-011>013-019-020-030-271400-
/O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Polk-
Including the cities of Calhoun, Rome, and Cartersville
909 PM EDT Wed Sep 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Fannin...Gilmer...Pickens and Union. In 
  northeast Georgia...Towns. In northwest Georgia...Bartow... 
  Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Polk... 
  Walker and Whitfield. 

* Through Thursday evening

* 1 to 2 inches additional rainfall over portions of Northwest and
  North Georgia that have already received 3 to 5 inches the last
  several days.
  

* Several creeks and rivers could rise out of their banks 
  closing roads and impacting homes, businesses and farms. High 
  water may not recede until well after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
484 
WGUS62 KFFC 270820
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
420 AM EDT Thu Sep 27 2018

GAZ001>009-011>013-019-020-030-280000-
/O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Polk-
Including the cities of Calhoun, Rome, and Cartersville
420 AM EDT Thu Sep 27 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Fannin...Gilmer...Pickens and Union. In 
  northeast Georgia...Towns. In northwest Georgia...Bartow... 
  Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Polk... 
  Walker and Whitfield. 

* Through this evening

* 1 to 2 inches additional rainfall over portions of Northwest 
  and North Georgia that have already received 3 to 5 inches the 
  last several days. 

* Several creeks and rivers could rise out of their banks 
  closing roads and impacting homes, businesses and farms. High 
  water may not recede until well after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
098 
WGUS62 KFFC 271432
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1032 AM EDT Thu Sep 27 2018


GAZ001>009-011>013-019-020-030-280000-
/O.CON.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Polk-
Including the cities of Calhoun, Rome, and Cartersville
1032 AM EDT Thu Sep 27 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Fannin...Gilmer...Pickens and Union. In 
  northeast Georgia...Towns. In northwest Georgia...Bartow... 
  Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Polk... 
  Walker and Whitfield. 

* Until 8 PM EDT this evening

* 1 to 2 inches of additional rainfall are possible over portions
  of Northwest and North Georgia that have already received 3 to 
  5 inches the last several days. 

* Several creeks and rivers could rise out of their banks 
  closing roads and impacting homes, businesses and farms. High 
  water may not recede until well after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
735 
WGUS62 KFFC 272344
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
744 PM EDT Thu Sep 27 2018

GAZ001>009-011>013-019-020-030-280045-
/O.EXP.KFFC.FF.A.0006.000000T0000Z-180928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Polk-
Including the cities of Calhoun, Rome, and Cartersville
744 PM EDT Thu Sep 27 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Flash Flood Watch for portions of northwest and north 
Georgia will expire at 8 PM EDT this evening. While light to 
occasionally moderate rainfall can be expected in these areas 
through this evening, the threat for additional heavy rainfall and
flash flooding has diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Sep 26, 2:24 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 26, 2:24 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
224 AM EDT Wed Sep 26 2018

.PREV DISCUSSION... /Issued 1057 PM EDT Tue Sep 25 2018/

UPDATE...
Coverage and intensity of convection in Alabama and Tennessee has
continued to gradually diminish at it slowly progresses eastward
toward northwest Georgia this evening. PoPs were adjusted slightly
to account for trends. The highest chances for additional
activity will remain across far north and northwest Georgia
overnight and especially by Wednesday morning as the front
approaches the area.

RW

PREV DISCUSSION... /Issued 740 PM EDT Tue Sep 25 2018/

PREV DISCUSSION... /Issued 313 PM EDT Tue Sep 25 2018/

SHORT TERM /Tonight through Wednesday Night/...

Short term period still looks to be a wet one with ample moisture
advecting into the area through the entire period. A wedge of high
pressure is still in place across portions of the area, helping to
enhance cloud cover across northern GA. For this afternoon and
evening, scattered showers and thunderstorms will be possible
with the highest chances in northern and western GA. These showers
and thunderstorms may linger into the overnight period.

With the increase in moisture across the area, there are increased
chances for precip across the area as well. As such, chance pops
have been included through Wednesday morning and through the rest of
the short term period, with some likely pops mixed in. In
addition, a frontal system will start to approach the area on
Wednesday, bringing enhanced chances for precipitation across the
area, especially across portions of north and western GA. Due to
timing issues in the models there are only likely pops included in
the forecast at this time, but there is the potential for higher
pops across the north and metro depending on the timing of the
front approaching the area.

Total QPF through Thursday looks to be around 1.5 to 3 inches across
northwest Georgia. Keeping an eye on these amounts as portions of
the northwest have already received 2 to 5+ inches over the past 48
hours. The need for a Flash Flood Watch will be monitored. See
hydrology section below for more information.

High temperatures for this afternoon are generally in the mid 80s
with low 90s in the south. For Wednesday, high temperatures are
generally in the upper 70s to mid 80s across the north with low 90s
further south. Low temperatures for tonight look to be in the upper
60s in the far north to the lower 70s elsewhere.

Reaves

LONG TERM /Thursday through Tuesday/...

No major changes to the long term. Models still having difficulty in
bringing the cold front into the CWA, but once it does it washes out
toward the end of the long term. The best chances of rain will be
early in the long term with a slow drying trend beginning Friday and
into early next week.

17

HYDROLOGY...

Over the past 48 hours a widespread 2 to 5+ inches have fallen
across portions of northwest Georgia. Additional widespread rainfall
of 1.5 to 3 inches is expected through Thursday evening. Locally
higher amounts will also be possible. The previous rainfall across
the area has resulted in already saturated soils. With additional
rainfall expected over Wednesday and Thursday, there maybe a need
for a Flash Flood Watch as these amounts could lead to flash
flooding issues. The most likely time frame for the watch looks to
be from Wednesday morning through Thursday evening. The potential
will continue to be monitored through this evening.

&&

.AVIATION...
06Z Update...
Late developing light showers continue to impact KAHN and KMCN
early this morning, and expect VFR conditions to degrade through
sunrise. Generally expecting MVFR conditions, with patchy IFR
possible. Improvement expected through the morning, with some
scattering possible by afternoon, particularly over central
Georgia. Precip coverage will increase through the afternoon, with
thunder chances high enough to continue PROB30 20-00z. Light winds
will shift to the SW 09-12z, and then to the W by 22-00z. Speeds
will be 8kt or less.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  69  84  68 /  60  60  70  40
Atlanta         85  70  83  70 /  70  60  60  40
Blairsville     77  64  75  63 /  80  70  80  50
Cartersville    83  68  81  67 /  80  60  70  50
Columbus        89  72  88  71 /  50  50  60  40
Gainesville     82  68  80  68 /  70  60  70  50
Macon           91  71  89  70 /  50  50  60  40
Rome            82  68  80  68 /  80  70  70  50
Peachtree City  86  69  84  68 /  60  50  60  40
Vidalia         91  73  91  72 /  30  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....Deese
AVIATION...31
Hazardous weather outlook, Sep 25, 10:09 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1009 PM EDT Tue Sep 25 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-270215-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1009 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms are expected
across the western portion of the area tonight. A few storms
could be strong with gusty winds, frequent lightning, and locally
heavy rain. Due to the abundant rainfall that has already
occurred, there is a possibility for some isolated flooding where
heavy rain occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous showers and thunderstorms are
expected daily through the week. A few strong storms will be
possible with gusty winds, frequent lightning and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:38 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Walker37 min
Sep 26, 3:05 PM EDTSpecial Weather StatementFFCCarroll25 min
Sep 26, 4:17 PM EDTSpecial Weather StatementFFCClayton28 min
Sep 26, 4:24 PM EDTSpecial Weather StatementFFCTroup36 min
Sep 26, 4:35 PM EDTSpecial Weather StatementFFCHenry40 min
Sep 26, 4:53 PM EDTSpecial Weather StatementFFCGwinnett37 min
Sep 26, 5:08 PM EDTSpecial Weather StatementFFCNewton, Rockdale, Walton37 min
Sep 26, 5:08 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Hall, Jackson29 min
Sep 26, 5:20 PM EDTSpecial Weather StatementFFCCoweta40 min
Sep 26, 5:35 PM EDTSpecial Weather StatementFFCBanks25 min
Sep 26, 5:36 PM EDTSpecial Weather StatementFFCMorgan, Oconee, Walton39 min
Sep 26, 7:27 PM EDTSpecial Weather StatementFFCHeard, Troup63 min
Sep 26, 7:46 PM EDTSpecial Weather StatementFFCHancock29 min
Sep 26, 7:52 PM EDTSevere Thunderstorm WarningFFCHancock, Warren38 min

Nearby

Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.